Texas, 2007

Flash Flooding in Texas, July 30, 2007

July 30, 2007 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the morning of July 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the morning of July 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 30, 5:28 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 5:28 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 AM CDT MON JUL 30 2007

.AVIATION...
CONDITIONS ARE CURRENTLY MVFR...BUT WILL MIX WITH IFR CIGS/VSBYS
THROUGH 14-15Z BEFORE GOING VFR ACROSS THE AREA. THUNDERSTORMS ARE
FORECAST AT THE KDRT TERMINAL BETWEEN 12-16Z...THEN AGAIN LATE IN
THE TAF PERIOD. MVFR CIGS WILL RETURN TO TERMINALS BETWEEN 06-09Z
TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT MON JUL 30 2007/

DISCUSSION...
WILL LET THE FFA EXPIRE AT 7 AM AS THE POTENTIAL FOR EARLY MORNING
HEAVY RAINS CONTINUES, BUT HAS BEEN FOCUSED MAINLY WEST OF THE RIO
GRANDE. GFS AND NAM SHOW GOOD AGREEMENT ON WARMING MID-LEVEL TEMPS
COINCIDING WITH DECREASING MID-LEVEL MOISTURE ACROSS THE WESTERN
COUNTIES. MOISTURE LEVELS WILL STILL REMAIN HIGH AND THE THREAT
FOR ISOLATED HEAVY RAINS WILL CONTINUE TODAY, BUT FLASH FLOODING
WOULD BE MORE DEPENDENT ON TRAINING DUE TO INCREASED CELL SPEEDS
IN A DEEPER SOUTHERLY FLOW. THUS WILL KEEP IN SOME GOOD RAIN
CHANCES HILL COUNTRY AND WESTERN COUNTIES WITH A MENTION OF
LOCALLY HEAVY RAINFALL. MOST MODEL DATA SHOWS A RETURN TO MORE
SEASONAL CONDITIONS TUESDAY INTO THURSDAY WITH TYPICAL 20-30 POPS
EACH DAY, INCREASING TO MOSTLY 30 POPS LATE THURSDAY INTO FRIDAY
WHEN MODELS SHOW ANOTHER MID-LEVEL IMPULSE DROPPING SW FROM NE TX.
THIS IMPULSE LOOKS LESS SIGNIFICANT THAN THE PREVIOUS SHORTWAVES
THAT PRODUCED THE REPETITIVE FLOOD EVENTS IN JULY. MODELS ARE
TRENDING TOWARD THE BUILDING AN UPPER RIDGE OVER THE GULF STATES
OVER THE WEEKEND WHICH SHOULD FURTHER INCREASE STABILITY. HOWEVER,
THIS PATTERN COULD BE MORE FAVORABLE FOR TROPICAL DEVELOPMENT
HEADING INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  74  93  75  93 /  40  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  91  72  93  72  93 /  40  20  20  20  20
DEL RIO INTL AIRPORT           86  74  89  75  92 /  60  40  30  30  20
SAN ANTONIO INTL AIRPORT       91  75  92  75  92 /  40  20  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11/CB/DC
Hazardous weather outlook, Jul 30, 7:28 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
828 AM CDT MON JUL 30 2007

TXZ171>173-183>194-202>209-217>225-228-311100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
828 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY ACROSS THE RIO GRANDE
VALLEY AND EDWARDS PLATEAU. LOCALLY HEAVY RAINFALL IS
POSSIBLE...LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 30, 6:11 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 AM CDT MON JUL 30 2007

TXZ183>185-202-203-217-218-228-301315-
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...LEAKEY...
BRACKETTVILLE...UVALDE...EAGLE PASS...CRYSTAL CITY...
CARRIZO SPRINGS
711 AM CDT MON JUL 30 2007

...FLASH FLOOD WATCH ALLOWED TO EXPIRE OVER WESTERN PORTIONS OF
SOUTH CENTRAL TEXAS...
...ISOLATED HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES REMAIN
POSSIBLE LATE THIS MORNING...

AN UPPER LEVEL DISTURBANCE WILL SHIFT WEST INTO FAR WEST TEXAS AND
NORTHERN MEXICO TODAY. A BRIEF ROUND OF LOCALLY HEAVY RAINS OF 1
TO 2 INCHES WILL BE POSSIBLE THROUGH 11 AM OVER THE WESTERN HILL
COUNTRY AND SOUTHERN EDWARDS PLATEAU. THESE MORNING RAINS COULD
RESULT IN A MINOR FLOODING THREAT ACROSS AREAS GENERALLY WEST OF A
LEAKEY TO EAGLE PASS LINE.

THE CHANCE OF RAIN IS EXPECTED TO DECREASE LATER TODAY...BUT
ISOLATED MAINLY DAYTIME RAIN EVENTS COULD RESULT IN LOCALIZED
FLOODING FOR MUCH OF THIS WEEK. NEARLY SATURATED SOILS COULD MEAN
THAT ANY SIGNIFICANT DEVELOPING RAINS COULD WARRANT A NEW FLASH
FLOOD WATCH. A SHIFT TOWARD A DRIER WEATHER PATTERN IS EXPECTED
THIS WEEKEND.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
Local storm report, Jul 30, 6:16 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 AM CDT MON JUL 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       REAGAN WELLS            29.55N 99.80W
07/30/2007  M1.00 INCH       UVALDE             TX   TRAINED SPOTTER

            1.00 INCHES IN THE PAST 20 MINUTES.

&&

DC

The radar

The Laughlin AFB radar (KDFX), 30 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kinney

When
July 30, 7:30 AM CST to 9:00 AM CST
Where
Kinney County, 10 mi W of Brackettville to 10 mi E of Brackettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.320, -100.586

Thunderstorms formed in the morning around the Brackettville area and spread northwestward through the morning producing from 3 to 4 inches of rain in central and western Kinney County. The highest totals were 6 inches near Brackettville. Flash flooding closed FM3199, FM2804, and FM1572.

Flash Flood, Val Verde

When
July 30, 8:30 AM CST to 10:00 AM CST
Where
Val Verde County, Comstock to Del Rio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.680, -101.170

The thunderstorms from Kinney County spread northwestward into Val Verde County by mid morning and covered an area from Del Rio to Comstock. A general 2 to 3 inch rain along this part of the Rio Grande River, with flash flooding closing SH163, FM2523 and several roads in the city of Del Rio through late morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49632, 49634.